Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Newport/Morehead City, NC

September 17, 2004Carteret County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Sep 17, 2004, 8:48 PM EDT for Carteret County, Jones County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 8:48 PM EDT (00:48 UTC)
Expired
Sep 17, 2004, 9:45 PM EDT
In force
57 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Carteret County, NC, Jones County, NC

The radar

The Morehead City radar (KMHX), 10 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 180048
SVRMHX
NCC031-103-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
848 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES NORTH OF STELLA TO 18 MILES SOUTHWEST OF CEDAR
  POINT...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF NEW BERN TO
  15 MILES EAST OF NORTH TOPSAIL BEACH...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAPE CARTERET AROUND 855 PM EDT...
  EMERALD ISLE AROUND 900 PM EDT...
  BROAD CREEK AROUND 905 PM EDT...
  NEWPORT AROUND 915 PM EDT...

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3464 7710 3471 7709 3478 7717 3505 7717
      3507 7712 3483 7710 3484 7675 3489 7663
      3498 7666 3491 7655 3499 7659 3501 7649
      3504 7649 3475 7649 3475 7649 3479 7649
      3466 7656 3464 7652 3469 7649 3459 7653

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:46 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Sep 17, 2:46 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
246 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT THROUGH SAT NIGHT)...FOCUS THIS PERIOD WILL BE
REMNANTS OF IVAN. MDLS SIMILAR IN MOVING REMNANT LOW E ACRS SRN VA
TONIGHT THEN MOVING IT OFFSHR LATER SAT. FOR THIS AFTN AND TONIGHT
WILL BE DEALING WITH BANDS OF CONVECTION WITH POTENTIAL ISOLD
TORNADOES. ON SAT EXPECT BEST INSTAB WL BE MOVING OFFSHR SO EXPECT
LESS CHC OF TSRA AND MAINLY SHRA...ESPCLY LATER IN DAY AS LOW LVL
FLOW BECOME MORE N. WL KEEP LIKELY POPS GOING SAT...THEN GRADUALLY
DECREASE POPS FROM W TO SAT NIGHT AS MOISTURE SLIDES E.
&&

.LONG TERM (SUN THROUGH FRI)...BY SUNDAY MDLS DIVERGE AS GFS SHEARS
SYSTEM OUT TO NE BUT DOES KEEP WEAKNESS OFF CST...ETA KEEPS LOW
INTACT AND ACTUALLY DEEPENS IT OFF NC CST. REGARDLESS APPEARS STRONG
HIGH TO N WILL PUSH DEEPER MOISTURE FURTHER OFFSHR WITH POPS ENDING
FROM W TO E SUN NIGHT. WITH STRONG HIGH TO N AND SOME SORT OF
WEAKNESS TO S THINK GUSTY WINDS WILL BE A FACTOR SUN NIGHT INTO
EARLY NEXT WEEK. WL KEEP FCST DRY MON THROUGH THU WITH HIGH PRES
SUPPRESSING MOISTURE S. BY FRI WL KEEP SLIGHT POP WITH APPROACHING
FRONT.
&&

.AVIATION...MOSTLY MVFR CIGS WITH SCT TSTMS THROUGH AROUND 03Z. THEN
VFR OCNL MVFR CIGS FROM 03Z-18Z. ENOUGH WIND TO PROHIBIT LOW STRATUS
AND FOG TONIGHT.
&&

.MARINE...GFS SEEMS TO HAVE A DECENT HANDLE ON SITUATION WITH
REMNANTS OF IVAN MOVING E NEAR THE VA/NC BORDER THEN E OF ORF
BY 18Z SAT. UNSEASONABLY STRONG HIGH PRES TO OUR N WILL CREATE
A TIGHT PRES GRADIENT AND PROLONGED STIFF N-NE FLOW WILL BE OVER
OUR CWA SUN-TUE. GRADIENT RELAXES TUE NIGHT. WILL BE AT OR FLIRTING
WITH GALE FORCE WINDS ON SUNDAY AND STRONG SCA SUNDAY NIGHT INTO
MONDAY. UNDERCUT WAVE WATCH 3 A COUPLE OF FT AS IT HAD SEAS UP TO
14 FT. PROLONGED STRONG NE FLOW WILL PROBABLY CAUSE SOME BEACH
EROSION ALONG OUTER BANKS N OF HATTERAS. RIP CURRENTS WILL BE
HIGH S OF HATTERAS TOMORROW AND LOW N OF HATTERAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH UNTIL 5PM FOR NCZ044-079-090>092-098.
     TORNADO WATCH UNTIL 8PM FOR REMAINDER OF EASTERN NC.
MARINE...SCA CSTL WTRS AND SNDS.

&&

RF/WS
Hazardous weather outlook, Sep 17, 4:30 AM EDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT FRI SEP 17 2004

NCZ029-044>047-079>081-090>095-098-103-104-180829-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
430 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AS THE REMNANTS OF
IVAN BEGIN TO TURN EAST INTO WESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA. WITH ABUNDANT MOISTURE ACROSS THE MID ATLANTIC...THE
RAINFALL FROM THE THUNDERSTORMS COULD BE LOCALLY HEAVY AT TIMES
STARTING TONIGHT. THIS MAY LEAD TO VERY LOCALIZED FLOODING OF POOR
DRAINAGE AREAS. ALSO TONIGHT...AS THE REMNANTS OF IVAN EDGE CLOSER TO
THE REGION...LOW LEVEL WINDS WILL BECOME FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES.

INCREASING LOW LEVEL WINDS AND INCREASED SURF WILL ALSO RESULT IN A
MODERATE RISK OF RIP CURRENTS SOUTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF IVAN WILL CONTINUE INTO
SUNDAY AND MONDAY. THE THREAT OF LOCALIZED HEAVY RAINS WILL REMAIN
FOR SUNDAY..THEN DECREASE FOR MONDAY. THE THREAT FOR ISOLATED
TORNADOES WILL CONTINUE FROM SATURDAY NIGHT INTO SUNDAY AS WELL.

THE CHANCE FOR THUNDERSTORMS WILL DECREASE BY TUESDAY...BUT MAY
INCREASE AGAIN BY LATE IN THE WEEK AS THE REGION BEGINS TO SEE
AFFECTS FROM TROPICAL STORM JEANNE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING AND OVERNIGHT.

MLF

In the hours before

Special weather statement, Sep 17, 4:15 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 PM EDT FRI SEP 17 2004

NCZ044-079-090-091-172200-
DUPLIN NC-GREENE NC-LENOIR NC-PITT NC-
INCLUDING THE CITIES OF...BEULAVILLE...GREENVILLE...KENANSVILLE...
KINSTON...LA GRANGE...SNOW HILL...WALLACE AND WARSAW
415 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORMS APPROACHING THE COASTAL PLAIN...

A LINE OF THUNDERSTORMS WITH A HISTORY OF STRONG GUSTY WINDS AND
HEAVY DOWNPOURS IS APPROACHING THE COASTAL PLAIN OF EASTERN NORTH
CAROLINA. THE LEADING EDGE OF THESE STORMS WILL LIKELY MOVE INTO
DUPLIN, LENOIR, GREENE, AND PITT COUNTIES BETWEEN 5 PM AND 6 PM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.
MOTORISTS ARE URGED TO SLOW DOWN IN THE THUNDERSTORMS AS THE
VISIBILITY WILL BE GREATLY REDUCED AND THE RISK OF HYDROPLANING WILL
BE REDUCED. WINDS TO 79 MPH WERE REPORTED AT THE AIRPORT IN RALEIGH
EARLIER THIS AFTETRNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS
Special weather statement, Sep 17, 5:59 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT FRI SEP 17 2004

NCZ029-044-079-080-090>093-098-180000-
BEAUFORT NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-LENOIR NC-
MARTIN NC-ONSLOW NC-PITT NC-
INCLUDING THE CITIES OF...BELHAVEN...BEULAVILLE...GREENVILLE...
HAVELOCK...JACKSONVILLE...KENANSVILLE...KINSTON...LA GRANGE...
NEW BERN...NORTH TOPSAIL BEACH...SNOW HILL...SWANSBORO...TRENTON...
WALLACE...WARSAW...WASHINGTON AND WILLIAMSTON
559 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORMS MOVING INTO EASTERN NORTH CAROLINA...

A LINE OF THUNDERSTORMS CONTAINING STRONG GUSTY WINDS, HEAVY
DOWNPOURS, AND FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE
EAST-NORTHEAST AT 15 MPH ACROSS THE COASTAL PLAIN OF EASTERN NORTH
CAROLINA THROUGH 8 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO
SPIN UP TORNADOES AS WELL. AHEAD OF THIS LINE OF STORMS, SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR. WINDS GUSTING TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS AS WELL AS RAINFALL RATES FROM 1 TO 2
INCHES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS
Special weather statement, Sep 17, 7:54 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
754 PM EDT FRI SEP 17 2004

NCZ029-044>046-079>081-091>095-098-180200-
BEAUFORT NC-CARTERET NC-CRAVEN NC-GREENE NC-JONES NC-LENOIR NC-
MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-PAMLICO NC-PITT NC-TYRRELL NC-
WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...CEDAR ISLAND...COLUMBIA...EMERALD ISLE...ENGELHARD...
GREENVILLE...HARKERS ISLAND...HAVELOCK...JACKSONVILLE...KINSTON...
LA GRANGE...MOREHEAD CITY...NEW BERN...NORTH TOPSAIL BEACH...
ORIENTAL...PLYMOUTH...SNOW HILL...SWANQUARTER...SWANSBORO...
TRENTON...WASHINGTON AND WILLIAMSTON
754 PM EDT FRI SEP 17 2004

...THE TORNADO WATCH THAT WAS IN EFFECT FOR EASTERN NORTH CAROLINA
WILL EXPIRE AT 8 PM...

A LINE OF THUNDERSTORMS CONTAINING STRONG GUSTY WINDS, HEAVY
DOWNPOURS, AND FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE
EAST-NORTHEAST AT 30 MPH ACROSS EASTERN NORTH CAROLINA THROUGH 10 PM.
THE LEADING EDGE OF THIS LINE WILL STRETCH SOUTH FROM NEAR PLYMOUTH
TO ORIENTAL TO CAPE LOOKOUT. AHEAD OF THE LINE SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR. WINDS GUSTING TO 40 TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS AS WELL AS RAINFALL RATES FROM 1 TO 2
INCHES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:15 PM EDTTornado WarningMHXBeaufort, Craven45 min
Sep 17, 8:45 PM EDTTornado WarningMHXMartin30 min
Sep 17, 8:55 PM EDTSpecial Marine WarningMHX2 hr
Sep 17, 9:28 PM EDTSpecial Marine WarningMHX47 min
Sep 17, 11:04 PM EDTSpecial Marine WarningMHX86 min
Sep 17, 11:04 PM EDTSpecial Marine WarningMHX86 min
Sep 17, 11:04 PM EDTSpecial Marine WarningMHX86 min
Sep 18, 12:27 AM EDTSpecial Marine WarningMHX93 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.